Jump to content

Woke up with a scratchy throat


Moonbeam

Recommended Posts

Me again...;) needing some tips:

both my husband and I woke with a sore throat and ears plugged 😩😷 Have to stay on top of this so he doesn’t get sick or this turn into something. As I said, his nausea is pretty bad so eating has been hard. He’s down about 7 pounds since Friday. Weight loss and waking not feeling well (maybe getting a cold / praying not) is not a good mix. Adding to the fact that he had chemo Friday! We are all (have a 21 & a 23 yr old living at home/daughter has a cold) taking every precaution possible...any other suggestions? I’m sure there have been many who have gotten sick while on chemo...my nature is to be nervous but trying not to jump to “he’s getting sick” but it’s hard. Worry so bc he had his pneumonectomy Dec 10th .... does the nausea subside? Should I call his dctrs and mention this? Also, he does have diarrhea from the chemo...my heart breaks for all who go thru this and have battled this disease. It’s certainly no cake walk and loathe the walking on pins and needles :(....feeling 😟 

xx

Link to comment
Share on other sites

Hi, Moonbeam,

I never had chemo, so I'm gonna let those who have give you advice.  The one thing I AM going to suggest is that you do call his doctor to let them know what's going on.  Be sure to tell them you have others in the house with a cold.  I think you want to get ahead of this, and the docs are in the best position to make sure it doesn't "turn into something."  

But do try to calm down.  It can be dealt with.  He's not the first chemo patient to come down with a cold or other bug, and there are ways to deal with it.

Link to comment
Share on other sites

After my first chemo last April, I had pneumonia. Further chemo had to be put off a few weeks as I went through several rounds of antibiotics. I refused to do the second cycle until I felt strong enough. The remaining rounds went o k with nausea coming by the third day after chemo. I had prescribed medication, ginger candy etc to help me.  After radiation, with a burned esophaghus where I could barely swallow...it healed. Again, another bout of pneumonia. It has been my primary physician helping me through this times letting me feel I could build back my health. 

Link to comment
Share on other sites

Hi Moonbeam, Here's a tip! Be sure to keep on top of his temperature. If it's elevated, call your doctor or clinic right away or go to the emergency room if you can't get hold of them. A fever can be a symptom of neutropenia, low white blood cells, and it can become life threatening very quickly, since your body can't fight off infection. I experienced this during my chemo. I had no other symptoms but fever and my neutrophils were zero! antibiotics took care of it.

Link to comment
Share on other sites

Moonbeam,

I had a biologic or more likely viral illness that landed me back in the hospital shortly after my pneumonectomy. I was admitted when my temperature soared to 104.  It turned into pneumonia and it followed a well intended neighbor who visited me in my home and brought her school-aged children. At that time I was recovering from surgery and was not having chemotherapy.

My chemo nurse explained the effects of chemotherapy.  It attacks all fast growing cells in the body and these include red and white blood cells, hair follicles, and cells in the digestive tract.  Two days after chemo, I reported to the clinic for a WBC that often showed low red and white counts. I received injections of Neulasta (white cells) and Procrit (red cells) when counts were low but also recall the chemo nurse's strong suggestion to stay inside and avoid as much contact with people, especially for the five to seven days after infusion.

Eating and digestive irregularities were also common after each of my 18 infusions.  My wife took a very hard position on nutrition: "you must eat". We found ice cream (particularly mint flavored ice cream that I normally dislike) to be a good source of calories.  Calories are extremely important because the sugar is needed to repair or replace cells disrupted by chemo.  For sometimes three or four days after each infusion, I subsisted on three-ice cream-meals-a-day!  Then I'd transition to a regular diet.

Digestion problems took two forms: Nausea about a day after each infusion, and about 5 days worth of "explosive diarrhea" starting about 4 to 5 days after each infusion. To eliminate nausea, my chemo nurse suggested I start my nausea medication about an hour before symptoms occurred.  This of course required that I chart when my side effects started and waned and this is a good practice.  Another cancer survivor told me to try plain steamed rice as a breakfast meal during my diarrhea phase.  The rice worked.

So, in light of my experience, isolate him from as much contact with others during the period of low blood counts (about 2 to 4 days after infusion).  I know it is hard because of your children living at home but nevertheless try to isolate. As Bridget suggests, any elevated temperature needs to be reported to his oncology practice and general practice physician, especially during the period of low blood counts.  The nausea does subside.  Mine was mainly controlled by taking medication in advance of symptoms.  Thankfully, chemo side effects repeat with the same timing and duration after each infusion, so chart the side effect start and end point to know when to start medication. 

I hope this helps.  Stay the course.

Tom

 

Link to comment
Share on other sites

Thank you all for the replies. Our daughter has been great being in her room etc etc. Lots of cleaning, hand washing, masks etc. He doesn't feel much like eating but like your wife, Tom, I am "making him eat!" The diarrhea is just as you mention, Tom..explosive. Started yesterday Day 4. ;) Great idea in writing a day by day journal. Just made one before I started to respond to the thread...I am thinking he and I probably caught something over in Tampa. He's been coughing more today as he feels like dust is in his lung. Have a feeling its the scratchiness of his throat...temp is good now and thank you for the suggestion to monitor more often BridgetO.

Tom, did you get muscle pain after your injection with Neulasta? I'm glad he hasn't and hoping it stays this way. 

He has not been out at all. He's so nervous and I don't blame him. Have to be honest , I'm nervous leaving at times. It's amazing how much more aware I am of germs...thought I had covered all bases prior to the cancer diagnosis. ;) 

I'm praying with rest, healthy meals, vit C etc nothing comes of this sore throat. 🙏

Link to comment
Share on other sites

Moonbeam,

During infusions, lung cancer patients don't have an eating disorder; we have an eating "in order".  Try long, short or medium grain white rice and cook it in a rice cooker or on the stovetop.  Rinse the rice thoroughly before cooking to remove the outer cover.  This makes the rice absorbent and that is you want to help with diarrhea -- absorption. Make it his first meal, as much as he can eat, during his diarrhea (I added a tiny bit of soy sauce to the cooked rice as a flavor element, but a very small amount). On my first and second day of diarrhea, I used both rice and Imodium.  On days three and four, rice alone worked.

After the Neulasta injection, I got severe pain in my long bones in both my arms and legs.  One of the side effects of my chemo was joint pain so when the Neulasta effect came to the party I was really suffering.  Thankfully, while intense, this pain was short lived lasting for perhaps 2 days.  Some people experience no pain with Neulasta. And your husband's experience of muscle pain introduces an important point.  Chemotherapy side effects vary from drug to drug and from person to person.

For my scratchy throat, I used Halls vitamin C drops.  Worked like a charm! 

Stay the course.

Tom

Link to comment
Share on other sites

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.